Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 31, NWS Topeka, KS

May 6, 1998Clay County, Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 1998, 10:09 PM CDT for Clay County, Dickinson County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1998, 10:09 PM CDT (03:09 UTC)
Expired
May 6, 1998, 10:35 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Clay County, KS, Dickinson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 10:10 PM CDTHail 1Longford, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 070309 RRA
SVRTOP
KSC027-041-070335-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 1035 PM CDT

* AT 10 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF CLAY CENTER OR JUST EAST OF
  LONGFORD...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  INDUSTRY
  BUCKEYE

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO RNOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

PB/CH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:56 PM CDT, 7 hours 13 minutes earlier.

Area forecast discussion, May 6, 2:56 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT WED MAY 6 1998

...FORECAST CHALLENGES INCLUDE MOVEMENT OF COLD FRONT INTO AREA
   TONIGHT/THURSDAY AND PRECIPITATION CHANCES...

AIRMASS OVER CWA BECOMING MORE UNSTABLE THIS AFTN DUE TO LOW LEVEL
WARMING AND SOME MID LEVEL COOLING AT H5...STEEPENING LAPSE RATES.
WATER VAPOR LOOP ALSO SHOWING WEAK H5 VORT MX TRANSLATING EWRD FROM
NEAR GLD AT 19Z HELPING AIDE TSTM DEVELOPMENT OVER NRN 1/2 KS.
REMNANTS OF WEAK COOL FRONT WAS FOUND ACROSS FAR SRN KS AT 15Z WITH
THIS WEAK CONVERGENCE LIKELY AIDING MORE ORGANIZED TSTM ACTIVITY THIS
AREA. HOWEVER SURFACE CONVERGENCE ACROSS NCENT/NERN KS NO-EXISTENT...
SO SIGNIFICANT/SVR TSTM ACTIVITY LOOKS DOUBTFUL ATTM. BUT WITH SFC
CDFNT TO MOVE INTO REGION LATER TONIGHT AND ANOTHER WEAK H5 VORT MX
TO SHEAR ENEWRD ACROSS KS LATER TON...WILL HOLD ONTO CHC CAT POPS FOR
TSTMS. LOW LEVEL FLOW TURNS TO THE N ON THURSDAY BEHIND CDFNT...
WHICH SHOULD BEGIN TO LOWER DEW POINTS AND BRING MORE STABLE AIRMASS
INTO NRN 1/2 AREA BY AFTN. WILL KEEP 30% POPS NRN 1/2 CWA THU MORNING
AND RUN 30% MOST OF DAY SRN COUNTIES AS ETA/AVN MODELS STILL SHOW
SOME WEAK INSTABILITY REMAINING NEAR FRONT.

H7/H5 HEIGHTS BEGIN TO BUILD OVER AREA LATE THU THROUGH MOST OF FRI
AHEAD OF H5 CLOSED OFF LOW NOW OFF CA COAST. THIS UPPER LOW TO SLOWLY
EJECT INTO CNTRL/SRN PLAINS LATE FRIDAY INTO SAT...BUT IT MAY BE A
LITTLE SLOWER THAN 12Z AVN 72 HR FCST. WILL KEEP BULK OF CWA DRY THU
NITE AND FRI...BUT MAY ADD LOW POPS NCENT FOR FRI AFTN AS H7/H5 RIDGE
AXIS MOVES TOWARD MO BORDER AND REGION BEGINS TO GENERATE SOME LIFT.

TEMPS SHOULD HOLD IN THE LOW/MID 50S TON AHEAD OF FNT WITH MX TEMPS
THU 70-75 MOST AREAS. WILL GO AROUND 50 THU NITE FOR LOWS AS SFC DEW
POINTS SHOULD LOWER INTO THE MID TO UPR 40S BEHIND BNDRY. MX TEMPS ON
FRI SHOULD REACH THE LWR TO MID 70S MOST AREAS GIVEN PC SKIES AND H85
TEMPS IN THE 12C RANGE.

.TOP...NONE.

BARLOW

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.